Advertisement

An Elimination Method Based on Seidenberg’s Theory and Its Applications

  • Dongming Wang
Part of the Progress in Mathematics book series (PM, volume 109)

Abstract

In this paper we present an elimination method for algebraically closed fields based on Seidenberg’s theory. The method produces, for any pair [PS, QS] of sets of multivariate polynomials, a sequence of triangular forms TF 1,…, TF e and polynomial sets US 1,…, US e such that the difference set of common zeros of PS and QS is the same as the union of the difference sets of common zeros of TF i and US i. Moreover, the triangular forms TF i and polynomial sets US i can be so computed as to give a necessary and sufficient condition for the given system to have algebraic zeros for some prescribed variables. This method has a number of applications such as to solving systems of polynomial equations and inequalities, mechanical theorem proving in geometry, irreducible decomposition of algebraic varieties and constructive proof of Hilbert’s Nullstellensatz which are partially discussed in the paper. Preliminary experiments show that the efficiency of this method is at least comparable with that of the well-known methods of characteristic sets and Gröbner bases for some applications. A few illustrative yet encouraging examples performed by a draft implementation of the method are given.

Keywords

Extension Field Elimination Method Common Zero Triangular Form Irreducible Decomposition 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    B. Buchberger, An Algorithmical Criterion for the Solvability of Algebraic Systems of Equations (in German), Aequantiones Math. 4, 374–383 (1970).CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    B. Buchberger, Gröbner Bases: An Algorithmic Method in Polynomial Ideal Theory, Multidimensional Systems Theory (N. K. Bose, ed.), D. Reidel Publishing Company, Dordrecht-Boston, 184–232 (1985).CrossRefGoogle Scholar
  3. [3]
    J. F. Canny, E. Kaltofen and L. Yagati, Solving Systems of Non-Linear Polynomial Equations Faster, Proc. ISSAC’89 (G. H. Gonnet, ed.), 121–128 (1989).Google Scholar
  4. [4]
    G. Carrà Ferro and G. Gallo, A Procedure to Prove Geometrical Statements, Proc. AAECC-5, Lecture Notes in Comput. Sci. 356, 141–150 (1987).Google Scholar
  5. [5]
    D. Yu. Grigoriev and A. L. Chistiv, Subexponential-Time Solving Systems of Algebraic Equations, Preprints LOMI E-9-83 and E-10-83, Leningrad (1983).Google Scholar
  6. [6]
    D. Yu. Grigoriev and A. L. Chistiv, Fast Decomposition of Polynomials into Irreducible Ones and the Solution of Systems of Algebraic Equations, Soviet Math. Dokl. (AMS Translation) 29, 380–383 (1984).Google Scholar
  7. [7]
    W. V. D. Hodge and D. Pedoe, Methods of Algebraic Geometry, Vol. I, II, Cambridge University Press, Cambridge (1947/1952).zbMATHGoogle Scholar
  8. [8]
    M. Kalkbrener, Three Contributions to Elimination Theory, Ph.D thesis, RISC-LINZ, Johannes Kepler University, Austria (1991).Google Scholar
  9. [9]
    D. Kapur, Using Gröbner Bases to Reason About Geometry Problems, J. Symb. Comput. 2, 399–408 (1996).CrossRefMathSciNetGoogle Scholar
  10. [10]
    D. Lazard, Systems of Algebraic Equations, Proc. EUROSAM’79 (E. W. Ng, ed.), 88–94 (1979).Google Scholar
  11. [11]
    D. Lazard, Resolution des systemes d’equation algebriques, Theoretical Comput. Sci. 15, 77–110 (1981).CrossRefzbMATHMathSciNetGoogle Scholar
  12. [12]
    D. Lazard, A New Method for Solving Algebraic Systems of Positive Dimension, Discrete Applied Math. 32, to appear (1991).Google Scholar
  13. [13]
    D. Lazard, Solving Zero-dimensional Algebraic Systems, J. Symb. Comput. 13, 117–131 (1992).CrossRefzbMATHMathSciNetGoogle Scholar
  14. [14]
    F. S. MaCaulay, The Algebraic Theory of Modular Systems, Stechert-Hafner Service Agency, New York-London (1964).Google Scholar
  15. [15]
    J. F. Ritt, Differential Equations from the Algebraic Standpoint, Amer. Math. Soc., New York (1932).Google Scholar
  16. [16]
    J. F. Ritt, Differential Algebra, Amer. Math. Soc., New York (1950).zbMATHGoogle Scholar
  17. [17]
    A. Seidenberg, Some Remarks on Hilbert’s Nullstellensatz, Arch. Math. 7, 235–240 (1956).CrossRefzbMATHMathSciNetGoogle Scholar
  18. [18]
    A. Seidenberg, An Elimination Theory for Differential Algebra, Univ. California Publ. Math. (N.S.) 3(2), 31–66 (1956).MathSciNetGoogle Scholar
  19. [19]
    A. Seidenberg, On k-Constructable Sets, k-Elementary Formulae, and Elimination Theory, J. reine angew. Math. 239/240, 256–267 (1969).MathSciNetGoogle Scholar
  20. [20]
    B. Sturmfels, Sparse Elimination Theory, Presented at the Meeting on Comput. Algebraic Geometry and Commutative Algebra (Cortona, June 1991).Google Scholar
  21. [21]
    D. M. Wang, Characteristic Sets and Zero Structure of Polynomial Sets, Lecture Notes, RISC-LINZ, Johannes Kepler University, Austria (1989).Google Scholar
  22. [22]
    D. M. Wang, An Implementation of the Characteristic Set Method in Maple, Proc. DISCO’92 (Bath, England, April 13–15, 1992), to appear (1992).Google Scholar
  23. [23]
    D. M. Wang, On Wu’s Method for Solving Systems of Algebraic Equations, RISC-Linz Series no. 91-52.0, Johannes Kepler University, Austria (1991).Google Scholar
  24. [24]
    D. M. Wang, Reasoning about Geometric Problems Using Algebraic Methods, MEDLAR 24-Month Deliverables, to appear (1991).Google Scholar
  25. [25]
    D. M. Wang, A Strategy for Speeding up the Computation of Characteristic Sets, Proc. 17th Int. Symp. Math. Foundations of Comput. Sci. (Prague, August 24–28, 1992), to appear (1992).Google Scholar
  26. [26]
    D. M. Wang, An Elimination Method for Polynomial Systems, Preprint, RISC-LINZ, Johannes Kepler University, Austria (1992).Google Scholar
  27. [27]
    W. T. Wu, Basic Principles of Mechanical Theorem Proving in Elementary Geometries, J. Sys. Sci. & Math. Scis. 4, 207–235 (1984); J. Automated Reasoning 2, 221–252 (1986).Google Scholar
  28. [28]
    W. T. Wu, On Zeros of Algebraic Equations — An application of Ritt principle, Kexue Tongbao 31, 1–5 (1986).zbMATHGoogle Scholar
  29. [29]
    W. T. Wu, A Zero Structure Theorem for Polynomial Equations-Solving, MM Research Preprints, No. 1, 2–12 (1987).Google Scholar
  30. [30]
    W. T. Wu, On a Projection Theorem of Quasi-Varieties in Elimination Theory, Chinese Ann. Math. Ser. B 11(2), 220–226 (1990).Google Scholar

Copyright information

© Birkhäuser Boston 1993

Authors and Affiliations

  • Dongming Wang
    • 1
  1. 1.Research Institute for Symbolic ComputationJohannes Kepler UniversityLinzAustria

Personalised recommendations